What is red man syndrome?
A. A condition that arises after spending a week at the beach
B. A condition caused by a reaction to an antibiotic called vancomycin
B. A condition caused by a reaction to an antibiotic.
Red Man Syndrome and Vancomycin
Vancomycin is an antibiotic used to treat bacterial infections, like staph and clostridium difficile. While this medication is great at battling infections, Vancomycin side effects include red man syndrome. Red man syndrome causes a rash or redness on a person’s upper body, face, neck, or arms, and it is usually easy to treat. If you think you may have red man syndrome and are looking for treatment, FastMed Urgent Care clinics are conveniently located in the heart of your community. Open 7 days a week with no appointment necessary, FastMed is an affordable alternative to the emergency room for non-life-threatening conditions.
Red Man Syndrome Has Several Symptoms
Other symptoms of red man syndrome due to vancomycin include fever, itching, hives, low blood pressure, and nausea. In most cases, symptoms of red man syndrome occur 4 to 10 minutes after your first dose of vancomycin and can change in severity each time you are exposed to the medication.
It is important to speak with your healthcare provider if you think you are suffering from red man syndrome. Most of the time, red man syndrome will go away once you have stopped taking vancomycin. The symptoms can be relieved by taking antihistamines.
If you have a history of developing red man syndrome, but require vancomycin to fight a bacterial infection, your doctor may give you an antihistamine prior to administering vancomycin.
Staffed with quality, caring medical professionals, FastMed Urgent Care clinics are clean, modern, and fully equipped with on-site digital x-rays and labs. Every location has extended hours, is open on holidays, and accepts most major insurance plans and credit cards.